Thunderstorm Wind, Dewey
- When
- August 18, 3:20 PM MST
- Where
- Dewey County, 1.2 mi SW of Bear Creek
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.060, -101.470
Strong thunderstorms in Dewey County on the afternoon of August 18th produced severe winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Strong thunderstorms in Dewey County on the afternoon of August 18th produced severe winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 18, 1:54 PM MST, 1 hour 26 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Aberdeen SD 354 PM CDT Mon Aug 18 2025 .KEY MESSAGES... - There is a slight risk (level 2 out of 5) for severe weather for a portion of central SD tonight. A marginal risk (level 1 out of 5) for severe weather has been posted for areas between the James and Missouri Valleys tonight. Main threats are for damaging winds and large hail. - Patchy to areas of fog will be possible early Tuesday morning across northeast SD and west central MN. Some fog could become locally dense prior to and just after sunrise. - Dry and warmer conditions will set up through the middle of the week with the next round for showers and thunderstorms expected by later Thursday into early Friday. && .DISCUSSION... Issued at 354 PM CDT Mon Aug 18 2025 One more round of scattered thunderstorms will affect portions of the forecast area for one more period before we get into a quiet pattern for a couple of days. As of 20Z this afternoon, a few isolated showers have been confined to north central SD, around the Mobridge area. However, vsbl satl imagery has shown a field of CU developing across parts of northwestern SD the first half of this afternoon along a sfc frontal boundary and now this CU field has become agitated enough to lead to scattered thunderstorm development north of the Faith area back to the southwest around the Black Hills. Increasing instability across areas of western and central SD with MLCAPE values up to 2000 J/kg and effective bulk shear values up to 45 kts has been noted and will remain the case going through the rest of the afternoon into the evening. Low and mid lvl lapse rates of 7-9 C/km is in place with the higher values just off to the west of our forecast area. SPC has posted a slight risk for severe weather (level 2 of 5) for portions of central SD back to the west into the western portion of the state. A marginal risk for severe weather (level 1 of 5) has been issued for areas along and west of the James Valley into central SD for tonight. The main threats will be large hail initially before turning into a more damaging wind threat with time. Uncertainties still exist in coverage of storms across our western zones going through the remainder of the day. CAM solutions haven't been much help in this regard with timing and placement of any of this convection currently underway and going out in time into this evening. Nonetheless, best chances of any severe convection are likely to remain across our western zones into this evening and we'll have to continue to monitor trends going through the remainder of the afternoon. By late this evening and overnight, the active weather should begin to wane and we'll be left with partly to mostly cloudy skies. Low stratus and fog is expected to develop again by daybreak across northeast SD and west central MN. Some of this fog could be locally dense, as it was in some areas this morning. After this burns off by mid morning, we will be left with a quiet stretch of weather through midweek. A ridge of high pressure will build and expand across the Rockies and High Plains during this time. This will lead to a more west to northwest flow aloft locally and result in warming temperatures through Thursday. Wednesday and Thursday look to be particularity hot across central SD with highs in the 90s to around 100 degrees. The next disturbance is expected by Thursday afternoon into Thursday night in the form of a cold front. This will give our area the next chance for showers and thunderstorms. Increasing instability at that time is likely going to increase our potential for the next round of severe convection. We'll just have to keep an eye on trends the next couple days to get a better idea of what to expect by Thursday night into Friday. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1239 PM CDT Mon Aug 18 2025 Terminals KABR,KATY,KPIR,KMBG VFR will generally remain the prevailing conditions for all terminals during this TAF cycle. The exception will be at KABR/KATY during the early morning hours on Tuesday due to low stratus and fog. MVFR/IFR cig and vsby's will be possible at these two TAF sites. There is an isolated shower west of KMBG early this afternoon. Will have to monitor and amend the forecast at this terminal if it continues on its current trajectory. There remains some uncertainties with respect to more organized convection expected across western and central South Dakota later this afternoon. If it materializes, some of this activity could affect KPIR/KMBG late this afternoon and this evening, but with low confidence left it out of the forecast at this time. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && DISCUSSION...Vipond AVIATION...Vipond
Hazardous Weather Outlook National Weather Service Aberdeen SD 403 AM CDT Mon Aug 18 2025 SDZ015-016-033>035-045-048-190915- Dewey-Potter-Stanley-Sully-Hughes-Jones-Lyman- 403 AM CDT Mon Aug 18 2025 /303 AM MDT Mon Aug 18 2025/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. There is a slight risk (level 2 out of 5) for severe storms (20 to 30 percent chance) from around 4 to 10 pm CDT. If any showers or storms do develop, the main threat is for quarter sized hail, with additional threats of damaging wind gusts and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. SDZ003>006-009-010-017>019-036-037-051-190915- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Faulk-Spink-Clark- Hyde-Hand-Buffalo- 403 AM CDT Mon Aug 18 2025 /303 AM MDT Mon Aug 18 2025/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Mainly dry weather is expected. There is a marginal risk (level 1 out of 5) for severe storms from around 4 to 10 pm CDT. If any showers or storms do develop, the main threat is for quarter sized hail, with additional threats of damaging wind gusts and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. MNZ039-046-SDZ007-008-011-020>023-190915- Traverse-Big Stone-Marshall-Roberts-Day-Codington-Grant-Hamlin-Deuel- 403 AM CDT Mon Aug 18 2025 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1133 AM CDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 AM Flood Clear Lake 44.77N 96.69W
08/17/2025 Deuel SD Trained Spotter
Hidewood creek out of banks due to heavy
rain over the last several days.
&&
KSPreliminary Local Storm Report
National Weather Service Aberdeen SD
1149 AM CDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM Flood 1 SSW Aberdeen 45.45N 98.49W
08/17/2025 Brown SD Public
Video sent of a street underwater in
Aberdeen, location was reported as near the
Zoo Bar.
&&
BCPreliminary Local Storm Report
National Weather Service Aberdeen SD
1213 PM CDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM Tstm Wnd Dmg 1 SW Hazel 44.75N 97.40W
08/16/2025 Hamlin SD Public
Delayed report. Grain bin destroyed. Radar
estimated time.
&&
KSThe Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
3 thunderstorm wind. Local standard time, as filed.
A trained spotter reported damage to their flags by an estimated 60 mph wind gust.
A peak measured gust of 62 mph was recorded on a personal weather station 14 miles south of Parade.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291013, 1291012, 1291014.